Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

On beta blockers for tachycardia. Feeling tired, loosing hairs and shortness of breath. Cure?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hello....I have tachycardia and have been taking beta blockers to help with my rapid heartbeats. The first medicine was metoprolol tartrate and it worked fine until about 2 months of taking it I started having bad side effects from it. Just like it turned on me. I started feeling really tired all the time, losing hair, feeling depressed, chest pains, shortness of breath. My cardiologist changed my medicine to bystolic almost 2 weeks now. Everyday since I have been on this medicine, I have been having on and off pains in my chest. Tolerable but bothersome pains and on and off hard time breathing. When I swallow just like there is something in my throat and my mouth is somewhat dry. The bystolic is wonderful as far as controlling my heart rate! My heart can go down into the 65-89 range. Which is great! Without medicine it would be in the 100's. Highest was 167 when I went into the hospital at one time. I don't know what to make of these symptoms. My doctors have ran tests to rule out any other heart problems and all have been normal. I took these tests like 2 months ago. Could this bystolic medicine cause worse problems with my heart? My cardiologist shrugs me off and says that the medicine is not suppose to cause chest pains and breathing problems just give it time. Ugh.....I have given it 2 weeks now and same thing everyday. Also my heart is starting to skip beats. Please help me I am so scared. I am 37 years old and never had any health problems prior to getting this tachycardia 5 months ago.....I really just want it to go away. Thank You!
Posted Mon, 31 Dec 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 58 minutes later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your mail with diligence.
I did some physician drug reference search about this drug. You must be knowing that Bystolic (nebivolol) also belongs to a group of beta-blockers. Personally, since B blockers cross blood brain barrier and prone to cause depression. Unless critically indicated I avoid this group of drugs in young persons. Well, medical literature reveals those who are sensitive to this drug (you are not allergic to it) should
get immediate medical help if you have any of these signs of an allergic reaction to Bystolic: hives; difficult breathing; swelling of your face, lips, tongue, or throat. Call your doctor at once if you have a serious side effect such as:

feeling short of breath, even with mild exertion;
swelling of your ankles or feet;
slow or uneven heartbeats; or
numbness or cold feeling in your hands and feet.
Less serious Bystolic side effects may include:
The most common adverse events leading to discontinuation of nebivolol (the active ingredient contained in Bystolic) in clinical trials were headache (0.4%), nausea (0.2%), and bradycardia (0.2%). In fact it is for the last side effect you have been prescribed this drug.

Cardiovascular side effects have included bradycardia, chest pain, and peripheral edema. Well medical literature says it even if your cardiologist may not agree.
Nervous system
Nervous system side effects have included headache, dizziness, paraesthesias (pain in various body parts), asthenia, insomnia, and fatigue.

Gastrointestinal side effects have included nausea, diarrhea, and abdominal pain.

Respiratory side effects have included dyspnea.

Dermatologic side effects have included rash.

Metabolic side effects have included hypercholesterolemia and hyperuricemia.
I would suggest that you ought to call your doctor for medical advice these side effects. Ninety five percent chances are he/she will change the drugs. You may report side effects to FDA at 1-800-FDA-1088. You can chose a different cardiologist are other less pleasant options. For, your cardiologist has prescribed the drug in good faith. Since, alternative drugs are available to lower the heart rate if that is only indication for prescribing b blocker. But no drug will be completely free from some side effect, a fact you have to keep in mind while taking a decision.
I hope that answers your question. Good luck.
If you have any more query I will be most happy to answer it.
Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Follow-up: On beta blockers for tachycardia. Feeling tired, loosing hairs and shortness of breath. Cure? 9 hours later
What drug for a rapid heartbeat would you suggest be a good alternative to metoprolol and bystolic? I understand they all have side effects but which one have you seen have less side effects and is very wonderful for controlling a rapid heartbeat? Thank you
Answered by Dr. Anil Grover 2 hours later
Thanks for getting back with a very pertinent question.
I am not privy to your basic electrophysiological cause of your tachycardia. However, commonest drugs used in situations when beta blockers can not be given are calcium channel blockers namely:

Short acting that needs to be taken thrice a day or long acting preparation which can be taken once a day are available. You can politely ask your doctor as to 'how about trying?' type of diplomatic question. Good Luck.

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: On beta blockers for tachycardia. Feeling tired, loosing hairs and shortness of breath. Cure? 7 hours later
Thank you doctor! I actually went to see my doctor today and he stated I may be having reflux. It all makes sense now. I have sinus tachycardia if that helps you to understand the type that I have. =) They did my chest X-ray and all is good with my lungs and heart. I hope this may help with your suggestion of a good medicine choice.
Answered by Dr. Anil Grover 23 minutes later
Thanks for writing back.
That makes your complete diagnosis of:
Inappropriate Sinus Tachycardia episodic
Gastro esophageal Reflux disease (GERD)

Now then, part of your symptoms like pain can be due to GERD. These(symptom of chest) are rare side effects of b blockers as opposed to common manifestation of GERD. There is obvious merit in your doctor's suggestion. For your condition drug of choice for sinus tachycardia remains a beta blocker. However, if you can not tolerate it then either of the two drugs I named can be used. There is catch in that too. Calcium channel blocker tend to relax the sphincter which connects esophagus to stomach so doctors treating GERD are not very fond of prescribing. In any case you might have been advised to keep yourself upright after a meal as lying down helps in gravitating the stomach contents to food pipe thus aggravating GERD symptoms. My suggestion would still be either verapamil or diltiazem instead of any beta blocker.

Healthcaremagic can only discuss about prescription drug but it is your real doctor who prescribes these (not virtual doctors who do not see the patients and vice versa). I will therefore urge you to have a talk with your doctor and both of you finally decide on a prescription. Good Luck.
Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor